Effavirenz and neuron damage
Oct 12, 2012
As someone who has been on Atripla for over 4 years now I was most concerned after reading the study that says that effavirenz is toxic to neurons in the brain. I have been lucky with no side effects as far as fogginess, anxiety, vivid dreams, high cholesterol and triglycerides. In fact I have been undetectable for the entire time, CD4 1275, cholesterol 164, triglycerides 64. Is lack of side effects on indicator that I may not be as suceptable to the neuron damagr? Should I consider changing my medication? It was suggested that the drug can be reformulated to prevent toxicity. Is this in the works? This is is ver disconcerting in that Atripla has been viewed by many to be the "gold standard" in treatment. Your thoughts
Response from Dr. Henry
Good question. That study was interesting but clinical relevance unclear. Long term studies of patients on efavirenz generally not picking up a clear signal of increasing brain damage. A small subset of patients on efavirenz have ongoing annoying brain side effects (often a continuation of side effects seen when first starting) that might warrant discssion of a switch to alternative treatment. More clinical data/long term studies needed to shed light on whether the study your referance translates into a true clinical effect. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Organs Does Hepatitis Affect?
- Interferon Treatment For Hiv
- Do Hiv Patients Keep A Slightly High Temperature?
- Will My Hair Grow Back After Syphilis Treatment?
- What Are The Chances Of Transmitting Chlamydia After One Time?
- Took Antibiotics As Prescribed For Chlamydia And Still Have Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.